Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 17, NWS Tulsa, OK

May 19, 2023Sebastian County, Arkansas

NWS Tulsa, OK issued this tornado warning at May 19, 2023, 6:28 PM CDT for Sebastian County, Arkansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2023, 6:28 PM CDT (23:28 UTC)
Expired
May 19, 2023, 7:00 PM CDT
In force
32 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 25 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:43 PM CDTTSTM WND DMGCrossroads, ARSTRONG THUNDERSTORM WIND SNAPPED LARGE TREE LIMBS.
May 19, 6:50 PM CDTTSTM WND DMGDayton, ARSEVERAL TREES DOWN IN DAYTON AREA.
May 19, 6:55 PM CDTTSTM WND DMG2 Ssw Crossroads, ARTREE DOWN OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:09 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WFUS54 KTSA 192328
TORTSA
ARC131-200000-
/O.NEW.KTSA.TO.W.0017.230519T2328Z-230520T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tulsa OK
628 PM CDT Fri May 19 2023

The National Weather Service in Tulsa has issued a

* Tornado Warning for...
  Central Sebastian County in west central Arkansas...

* Until 700 PM CDT.
    
* At 628 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Excelsior, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations in or near the path include...
  Greenwood...                      Huntington...
  Midland...                        Washburn...
  Excelsior...                      Burnville...
  Jenny Lind...                     Arkola...
  Crossroads...                     Liberty...
  Witcherville...                   Dayton...
  Milltown...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3502 9423
      3509 9442 3526 9435 3521 9406 3520 9406
      3520 9405 3521 9405 3521 9403 3514 9403
TIME...MOT...LOC 2328Z 280DEG 20KT 3516 9429 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
286 
WWUS54 KTSA 192335
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
635 PM CDT Fri May 19 2023

ARC131-200000-
/O.CON.KTSA.TO.W.0017.000000T0000Z-230520T0000Z/
Sebastian AR-
635 PM CDT Fri May 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
SEBASTIAN COUNTY...
    
At 634 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles north of Huntington, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Greenwood...                      Huntington...
Washburn...                       Burnville...
Milltown...                       Crossroads...
Witcherville...                   Dayton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9425 3515 9434 3523 9420 3521 9406
      3520 9406 3520 9405 3521 9405 3521 9403
      3514 9403
TIME...MOT...LOC 2334Z 281DEG 20KT 3513 9425 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
495 
WWUS54 KTSA 192343
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
643 PM CDT Fri May 19 2023

ARC131-200000-
/O.CON.KTSA.TO.W.0017.000000T0000Z-230520T0000Z/
Sebastian AR-
643 PM CDT Fri May 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
SEBASTIAN COUNTY...
    
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles northeast of Mansfield, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Huntington...                     Burnville...
Milltown...                       Crossroads...
Witcherville...                   Dayton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 9414 3509 9419 3508 9420 3508 9425
      3515 9434 3520 9420 3514 9406 3514 9414
TIME...MOT...LOC 2343Z 287DEG 19KT 3511 9420 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
220 
WWUS54 KTSA 200000
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
700 PM CDT Fri May 19 2023

ARC131-200010-
/O.EXP.KTSA.TO.W.0017.000000T0000Z-230520T0000Z/
Sebastian AR-
700 PM CDT Fri May 19 2023

...THE TORNADO WARNING FOR CENTRAL SEBASTIAN COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Arkansas.

LAT...LON 3510 9414 3509 9419 3508 9420 3508 9425
      3515 9434 3520 9420 3514 9406 3514 9414
TIME...MOT...LOC 0000Z 280DEG 20KT 3509 9410 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 2:33 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 19, 2:33 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
233 PM CDT Fri May 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight)
Issued at 233 PM CDT Fri May 19 2023

The main forecast concern for this package is the near term severe
weather threat, largely focused across parts of far southeast
Oklahoma. Thunderstorm development is currently tied to an outflow
boundary from the morning thunderstorm complex stretched across
southeast Oklahoma. Local mesoanalysis indicates CAPE values in
excess of 2000 J/kg across much of southeast Oklahoma, with
instability continuing to climb through the afternoon. This
instability along with sufficient deep layer shear will continue
to support organized thunderstorms into the evening. Additional
development could also occur in advance of a strong cold front
currently entering areas north of I-44. This front will continue
to surge southward this afternoon and evening, with its passage
signaling the end of any severe threat. Showers may linger after
the frontal passage, however, even this should diminish from
northwest to southeast by daybreak.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 233 PM CDT Fri May 19 2023

Surface high pressure will push into the area for the weekend on
the heels of tonight's cold frontal passage, leading to a
seasonably cool and dry couple of days that may extend into Monday
as well. A more active pattern will develop for the middle to
latter part of next week, with daily shower and thunderstorm
chances but limited severe weather potential. An expanding ridge
across the Southern and Central Plains in the lee of the Rockies
will place northwest flow across much of eastern Oklahoma and
western Arkansas. Initially, the showers and thunderstorms will be
focused across western parts of the forecast area, with a shift
eastward along with the ridge expansion toward the middle of week.
Things will refocus back westward late in the week as an upper
level storm system approaches the Northern and Central Plains
toward the next weekend. Temperatures for the latter part of next
week should reach above normal levels areawide.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri May 19 2023

Mainly MVFR or IFR ceilings will prevail through this evening,
with winds shifting to the north as a cold front passes through
the area. Scattered showers and a few thunderstorms will remain
possible through early evening, with KMLC and KFSM seeing the
best chance of a thunderstorm. Ceilings will begin to improve to
VFR from north to south overnight, with all sites becoming VFR by
mid morning Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  73  50  77 /  30   0   0   0
FSM   61  77  57  80 /  80   0   0   0
MLC   56  74  52  77 /  80   0   0   0
BVO   46  72  43  78 /  30   0   0   0
FYV   53  73  48  78 /  80   0   0   0
BYV   53  71  49  76 /  90   0   0   0
MKO   54  72  51  76 /  60   0   0   0
MIO   50  71  48  76 /  60   0   0   0
F10   53  71  51  75 /  60   0   0   0
HHW   60  75  57  77 /  70   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...05
Hazardous weather outlook, May 19, 5:13 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
513 PM CDT Fri May 19 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
513 PM CDT Fri May 19 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Near and South of Interstate 40.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A few severe thunderstorms will continue through early this
evening to the south of a cold front that is moving across the
area at this time. Large hail will be the biggest threat, with a
lesser threat of damaging winds. The severe weather threat will
end by shortly after sunset once the cold front exits the area.

Gusty north winds following the passage of the front will
gradually diminish overnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY...No Hazards.
MONDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Quiet weather is expected across the entire area through the
weekend. Chances of thunderstorms will return next week,
especially toward the middle part of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 19, 4:49 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT Fri May 19 2023

OKZ070-071-074-192215-
Haskell OK-Muskogee OK-McIntosh OK-
449 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of west central
Haskell, east central McIntosh and south central Muskogee Counties
through 515 PM CDT...

At 449 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
south of Checotah, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Onapa...

This includes Interstate 40 in Oklahoma near mile marker 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3546 9554 3543 9525 3525 9532 3536 9560
TIME...MOT...LOC 2149Z 289DEG 21KT 3539 9551

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 5:11 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
511 PM CDT Fri May 19 2023

OKZ072-074-076-192245-
Haskell OK-Sequoyah OK-Le Flore OK-
511 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central
Haskell, southeastern Sequoyah and north central Le Flore Counties
through 545 PM CDT...

At 511 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Keota, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Spiro...                          Panama...
Keota...                          Bokoshe...
Shady Point...                    Cowlington...
Kanima...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Oklahoma.

&&

LAT...LON 3525 9504 3536 9501 3537 9459 3510 9463
TIME...MOT...LOC 2211Z 277DEG 24KT 3528 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 5:15 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
515 PM CDT Fri May 19 2023

OKZ070-071-074-192245-
Haskell OK-Muskogee OK-McIntosh OK-
515 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northwestern
Haskell, east central McIntosh and southeastern Muskogee Counties
through 545 PM CDT...

At 515 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
west of Porum, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Porum...                          Whitefield...
Briartown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Oklahoma.

&&

LAT...LON 3543 9541 3540 9511 3521 9520 3533 9549
TIME...MOT...LOC 2215Z 289DEG 21KT 3536 9538

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 5:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
537 PM CDT Fri May 19 2023

OKZ076-192300-
Le Flore OK-
537 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Le
Flore County through 600 PM CDT...

At 537 PM CDT, Doppler radar indicated a strong thunderstorm near
Poteau, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Howe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3492 9446 3496 9470 3508 9465 3505 9444
      3503 9444
TIME...MOT...LOC 2237Z 283DEG 16KT 3501 9463

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 6:07 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
607 PM CDT Fri May 19 2023

ARZ029-OKZ076-192330-
Sebastian AR-Le Flore OK-
607 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern
Sebastian and east central Le Flore Counties through 630 PM CDT...

At 607 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
east of Howe, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Mansfield...
Hartford...                       Patterson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3506 9425 3506 9423 3497 9424 3495 9429
      3496 9433 3495 9434 3496 9437 3494 9439
      3495 9441 3493 9443 3493 9444 3491 9445
      3490 9463 3502 9463 3508 9422
TIME...MOT...LOC 2307Z 270DEG 22KT 3496 9455

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 6:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Fri May 19 2023

ARZ029-192345-
Sebastian AR-
621 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of central Sebastian
County through 645 PM CDT...

At 620 PM CDT, Doppler radar indicated a strong thunderstorm over
Excelsior, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Greenwood...
Hackett...                        Bonanza...
Bloomer...                        Excelsior...
Burnville...                      Jenny Lind...
Crossroads...                     Witcherville...
Dayton...                         Rye Hill...
Milltown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Arkansas.

&&

LAT...LON 3514 9412 3514 9414 3511 9414 3511 9444
      3529 9443 3530 9411
TIME...MOT...LOC 2320Z 272DEG 30KT 3520 9435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:24 PM CDTSevere Thunderstorm WarningTSASebastian26 min
May 19, 5:45 PM CDTAreal Flood AdvisoryTSASebastian2 hr
May 19, 6:21 PM CDTSpecial Weather StatementTSASebastian24 min

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.